Rhode Island, 2010High Wind in Rhode Island, January 25, 2010
January 25, 2010 · NWS BOX · 5 events in 5 counties and zones
Unseasonably warm temperatures moved into southern New England ahead of a cold front which allowed for excellent atmospheric mixing. This resulted in strong to damaging winds across much of eastern Massachusetts and Rhode Island.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Unseasonably warm temperatures moved into southern New England ahead of a cold front which allowed for excellent atmospheric mixing. This resulted in strong to damaging winds across much of eastern Massachusetts and Rhode Island.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jan 25, 12:03 PM EST, 43 minutes earlier.
Area forecast discussion, Jan 25, 12:03 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1203 PM EST MON JAN 25 2010
.SYNOPSIS...
STRONG LOW PRESSURE PASSING TO OUR WEST WILL BRING HEAVY RAIN...A
PERIOD OF STRONG WINDS AND UNSEASONABLY MILD TEMPERATURES TODAY.
THEREAFTER...A SERIES OF COLD FRONTS WILL SWEEP ACROSS NEW ENGLAND
USHERING IN COLDER WEATHER. BY LATE IN THE WEEK AND INTO NEXT
WEEKEND...AN OCEAN STORM MAY PASS CLOSE ENOUGH TO THE COAST TO
DELIVER SNOW ACROSS SOUTHERN NEW ENGLAND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
BASED ON THE LATEST UPSTREAM OBSERVATIONS...VAD WIND PROFILER
DATA FROM OKX AND DIX AND 12Z NAM 90-95 LLJ WHICH APPEARS TO BE
VERIFYING FROM TDWR JFK... HAVE EXPANDED THE WIND ADVISORIES ACROSS
THE INTERIOR AND THE HIGH WIND WARNING ACROSS NORTHERN CONNECTICUT
AND NORTHERN RHODE ISLAND THIS AFTERNOON.
ALSO NOTING A SQUALL LINE DEVELOPING FROM BELMAR NJ TO ATLANTIC CITY
NJ WITH GUSTS TO 49 KT AT KNEL AT 17Z. AN MWSBOX OR SMW MAY BE
REQUIRED ACROSS THE PORTION OF THE COASTAL WATERS TO ACCOUNT FOR THIS
AFT 19Z.
OTRW A MYRIAD OF HAZARDS TO CONSIDER FOR THIS AFTERNOON.
WIND ADVISORIES HAVE BEEN EXPANDED NORTHWESTWARD TO INCLUDE THE
GREATER HARTFORD...SPRINGFIELD AREAS AS WELL AS SOUTHERN WORCESTER
COUNTY. ALSO HAVE UPGRADED THE WIND ADVISORY TO A HIGH WIND WARNING
ACROSS MUCH OF SOUTHEASTERN MASSACHUSETTS AND SOUTHERN RHODE ISLAND.
NOTING VAD WIND PROFILER SPEEDS APPROACHING 65KT WITHIN 2000 FT FROM
OKX 88D. ALSO REPORTS OF 40 TO 50 KT GUSTS UPSTREAM IN NJ AND PA WITH
SCATTERED WIND DAMAGE REPORTS.
THE COMBINATION OF WARMING TEMPS AT THE SURFACE...AN APPROACHING LOW
LEVEL SOUTHERLY JET NEARING 80 KT...DECENT PRES FALLS AND INCREASING
PRES GRADIENT AHEAD OF AN APPROACHING COLD FRONT WILL ALLOW FOR
SUFFICIENT MOMENTUM TRANSFER THIS AFTERNOON.
WILL LIKELY SEE GUSTS OVER 60 MPH OR GREATER ACROSS PORTIONS OF
SOUTHEASTERN NEW ENGLAND THIS AFTERNOON WITH DAMAGING GUSTS ALONG THE
CONN RIVER VALLEY AS WELL DUE TO FUNNELING.
ALSO SCATTERED CONVECTION WILL BE POSSIBLE THIS AFTERNOON ESPECIALLY
WITH A FINE LINE AHEAD OF THE COLD FRONT. IT WILL NOT TAKE MUCH LIFT
TO BRING STRONGER WIND GUSTS TO THE SURFACE. WILL HAVE TO MONITOR
CLOSELY THIS AFTERNOON THROUGHOUT THE REGION.
WILL BE MAKING SOME ADJUSTMENTS TO HOURLY TEMPS AND DEWPOINTS AND
WIND SPEEDS FOR TODAY.
THE FREEZING RAIN ADVISORY HAS BEEN ALLOWED TO EXPIRE ACROSS WESTERN
AND CENTRAL PORTIONS OF HILLSBOROUGH COUNTY IN SOUTHERN NEW
HAMPSHIRE.
ALSO SEE HYDRO SECTION AND COASTAL FLOOD SECTIONS FOR DETAILS BELOW.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
COOLER AIR ARRIVES TONIGHT BEHIND A STRONG COLD FRONT TONIGHT...BUT
TRUE COLD AIR DOES NOT ARRIVE UNTIL TUESDAY BEHIND A MID LEVEL TROUGH
AND SECONDARY COLD FRONT. THIS FEATURE MAY BE ACCOMPANIED BY
SCATTERED SNOW/RAIN SHOWERS LATE TONIGHT INTO TUESDAY MORNING.
A BLEND OF MAV/MET GUIDANCE LOOKS REASONABLE FOR TEMPERATURES.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
A COLD FRONT WILL MOVE ACROSS THE REGION TUESDAY NIGHT BUT IT SHOULD
PASS THROUGH MAINLY DRY...JUST A SLIGHT CHANCE OF A SNOW SHOWER IN
THE FAR NORTHWEST ZONES.
COLDER 850 MB AIR WILL FLOW INTO THE REGION WED...GETTING DOWN TO
ABOUT -12C. WEAK HIGH PRESSURE THOUGH WILL CAUSE BRIGHT SUNSHINE AND
HELP KEEP SURFACE TEMPERATURES FROM FALLING DURING THE DAYLIGHT
HOURS. NEVERTHELESS THINK MAVMOS GUIDANCE WAS TOO WARM AND KEPT
TEMPERATURES IN LINE WITH PREVIOUS FORECAST WITH HIGHS MID 30S TO
NEAR 40 IN THE EAST.
BY THU MODELS CONTINUE TO ADVERTISE DEEP POLAR VORTEX TRAVERSING
SOUTHEAST ONTARIO AND MOVING INTO QUEBEC...WITH POLAR FRONT
APPROACHING NEW ENGLAND FROM THE WEST. MODELS CONTINUE TO SUGGEST
SOME PACIFIC MOISTURE ADVECTING EAST/NORTHEAST AHEAD OF THE POLAR FRONT
WHICH SHOULD GIVE A CHANCE OF SNOW AND RAIN SHOWERS ACROSS THE REGION
THU/THU NIGHT.
BEHIND THIS POLAR FRONT...FRIGID AIR WILL POUR INTO SOUTHERN NEW
ENGLAND ON STRONG GUSTY NORTHWEST WINDS. HAVE UNDERCUT GUIDANCE
TEMPERATURES SIGNIFICANTLY...AND MAYBE NOT EVEN ENOUGH. AM
FORECASTING STEADY OR FALLING TEMPERATURES WITH HIGHS ONLY 15 TO 20
IN SW NH AND NW MA...AND 20 TO 25 ELSEWHERE EXCEPT 25 TO 30 TOWARD
THE CAPE AND ISLANDS. 850 MB TEMPS ARE FORECAST TO PLUMMET TO -20C TO
-22C.
LOW TEMPERATURES FRI NIGHT ARE FORECAST TO DROP TO ZERO TO 5 BELOW
ZERO IN CHESHIRE COUNTY NH AND IN THE SINGLE DIGITS ACROSS A LARGE
PORTION OF SOUTHERN NEW ENGLAND. WIND CHILL INDICES MAY DROP CLOSE TO
ADVISORY LEVELS IN NW MA AND SW NH.
THE NEXT BIG FORECAST PROBLEM IS WHETHER OR NOT SOUTHERN STREAM
ENERGY WILL IMPACT A PORTION OF SOUTHERN NEW ENGLAND ON SATURDAY AND
SATURDAY NIGHT. THE GFS IS WEAKEST OF ALL MODELS AND FARTHEST SOUTH.
IT HAS SUNNY WEATHER FOR US ON SATURDAY. HAVE DISCOUNTED THIS
FORECAST FOR NOW SINCE THE ECMWF HAS A STRONGER STORM OFF OF NORTH
CAROLINA PASSING WELL SOUTH AND EAST OF THE BENCHMARK BUT ITS CLOUD
SHIELD EXTENDS ACROSS SOUTHERN NEW ENGLAND AND EVEN GIVES SEVERAL
INCHES OF SNOW TO THE CAPE AND ISLANDS. THE GEM IS SLIGHT FARTHER
NORTH THAN THE ECMWF BUT ALSO ON THE STRONG SIDE...GIVING PRECIP TO
SOUTHEASTERNMOST NEW ENGLAND. UPSHOT...HAVE CONTINUED WITH CHANCE
POPS FOR NOW AND RAISED TO 40 PERCENT OVER THE CAPE AND ISLANDS.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
UPDATED ALL TAFS TO REFLECT CURRENT CONDITIONS AND EXPECTED
CONDITIONS NEXT 6 HOURS. EXPECTING MOST SITES TO SETTLE INTO A
PERIOD OF LOW MVFR CIGS...ALTHOUGH THERE WILL BE AREAS OF IFR CIGS
IN HEAVIER RAIN ELEMENTS AND IN FAVORED SOUTHERLY UPSLOPE AREAS.
VSBYS EXPECT TO BE GENERALLY 2 TO 4 MILES WITH POCKETS OF 1 MILE IN
RA AND +RA. LLWS THROUGHOUT AREA UNTIL AROUND OR A LITTLE AFT 00Z.
SFC WINDS GUSTING TO 35 TO 40 KT MOST SITES 17Z TO 23Z WITH GUSTS TO
50 KT POSSIBLE SE MA AND SOUTHERN RI. NOTE FINE LINE IN EAST CENTRAL
NY AND ANOTHER ONE FORMING SOUTHERN AND CENTRAL NJ. MAY NEED TO DO
SOME SHORT TERM UPDATES AHEAD OF ANY APPROACHING FINE LINE THIS
AFTERNOON. AWW ISSUED FOR ALL RI AIRPORTS...AND AWW WILL PROBABLY BE
NEEDED FOR WIND IN BOS...STARTING AROUND 19Z.
STRONG LOW LEVEL SOUTH WINDS WILL INCREASE WITH 65 TO 75 KNOTS
LIKELY AT 2000 FEET AGL OVER COASTAL AREAS AND NEAR 100 KNOT WINDS AT
5000 FEET.
TONIGHT...STRONG COLD FRONT CROSSES SOUTHERN NEW ENGLAND
EARLY...EXITING THE EAST COAST AROUND 02Z. CIGS/VSBYS IMPROVE FROM
IFR TO VFR DURING THE NIGHT. STRONG LOW LEVEL SOUTH WINDS SHIFT TO
THE GULF OF MAINE AHEAD OF THE COLD FRONT. WINDS DIMINISH WITH THE
FRONT...THEN WEST WINDS INCREASE TOWARD 12Z.
OUTLOOK...TUESDAY THROUGH FRIDAY...
TUE...VFR CIGS WITH CHANCE OF SNOW/RAIN SHOWERS EARLY. GUSTY WEST WINDS.
WED...VFR. GUSTY WEST WINDS CONTINUE.
THU...MVFR POSSIBLE IN SCT SNOW/RAIN SHOWERS.
FRI...VFR BUT WEST-NORTHWEST WINDS MAY GUST TO 35 KT.
&&
.MARINE...
A STRONG COLD FRONT WILL APPROACH SOUTHERN NEW ENGLAND TODAY AND
CROSS THE WATERS THIS AFTERNOON AND EVENING. SOUTHEAST GALE FORCE
WINDS WILL DEVELOP THIS MORNING...WITH A BRIEF PERIOD OF GUSTS
APPROACHING STORM FORCE LATE THIS MORNING INTO THIS AFTERNOON. SEAS
WILL BUILD IN EXCESS OF 15 FEET ACROSS THE OUTER COASTAL WATERS
TODAY. A COLD FRONT MOVES OFFSHORE THIS EVENING...ALONG WITH THE
HEAVY RAINFALL. GUSTY WEST WIND EXPECTED TUESDAY.
OUTLOOK...TUESDAY NIGHT THROUGH FRIDAY...
TUE NIGHT AND WED...GUSTY WEST WINDS CONTINUE. SEAS WILL SLOWLY
SUBSIDE TO BELOW 5 FT OVER THE IMMEDIATE E COAST OF MA BUT WILL
REMAIN 5-7 FT OR HIGHER OVER THE SOUTHERN WATERS AND THE WATERS E OF
CAPE COD.
THU...
POLAR FRONT APPROACHES FROM THE WEST AND MOVES ACROSS THE REGION
THU NIGHT. WIND SHIFT FROM SW TO NW. BEHIND THE FRONT W-NW GALES
LIKELY ALONG WITH FREEZING SPRAY IN POLAR AIR MASS.
FRI...
W-NW GALES LIKELY ALONG WITH FREEZING SPRAY.
&&
.HYDROLOGY...
1 TO 3 INCHES OF RAINFALL IS EXPECTED ACROSS SOUTHERN NEW ENGLAND
FROM ABOUT MID-MORNING INTO THE EARLY EVENING. THE HIGHEST AMOUNTS
MIGHT OCCUR ACROSS WESTERN ZONES WHERE FORCING AND ANY UPSLOPE
CONTRIBUTION WILL BE STRONGEST. THE HEAVY RAIN WILL CERTAINLY
RESULT IN AREAS OF URBAN AND POOR-DRAINAGE STREET FLOODING. SNOWMELT
ACROSS NORTHERN MA AND SOUTHWEST NH WILL ALSO CONTRIBUTE TO RUNOFF.
FROZEN GROUND WILL AS WELL...AS THE RAINFALL WILL NOT BE ABLE TO SOAK
IN QUICKLY.
THE RAPID WARM-UP TODAY COULD ALSO LEAD TO SOME ICE JAMS ALONG
SMALLER TRIBUTARIES AND STREAMS ACROSS SOUTHWEST NH AND NORTHERN MA.
A FLASH FLOOD WATCH HAS BEEN ISSUED FOR ALL ZONES.
&&
.TIDES/COASTAL FLOODING...
MINOR COASTAL FLOODING IS POSSIBLE TODAY ALONG THE SOUTH COAST DUE TO
VERY STRONG SOUTHERLY WINDS. ASTRONOMICAL TIDES DO NOT APPEAR TO BE
HIGH ENOUGH TO CAUSE SIGNIFICANT COASTAL FLOODING...BUT COULD SEE A
STORM SURGE APPROACHING 3.5 FEET UPPER PART OF NARAGANSETT BAY AND 2
TO 3 FEET ELSEWHERE ALONG THE RI AND MA SOUTH COAST. OBSERVED STORM
SURGE AT 11 AM WAS A LITTLE OVER 2 FEET AT PVD. WILL MONITOR FOR
POSSIBLE NEED OF A COASTAL FLOOD ADVISORY FOR MINOR COASTAL FLOODING.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH UNTIL 7 PM EST THIS EVENING FOR CTZ002>004.
HIGH WIND WARNING UNTIL 6 PM EST THIS EVENING FOR CTZ002>004.
MA...FLASH FLOOD WATCH UNTIL 7 PM EST THIS EVENING FOR MAZ002>024-
026.
WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR MAZ002>010-012-
014-015-026.
HIGH WIND WARNING UNTIL 6 PM EST THIS EVENING FOR MAZ011-013-
016>021.
HIGH WIND WARNING UNTIL 8 PM EST THIS EVENING FOR MAZ022>024.
NH...FLASH FLOOD WATCH UNTIL 7 PM EST THIS EVENING FOR NHZ011-012-
015.
WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR NHZ011-012-015.
RI...FLASH FLOOD WATCH UNTIL 7 PM EST THIS EVENING FOR RIZ001>008.
HIGH WIND WARNING UNTIL 6 PM EST THIS EVENING FOR RIZ001>008.
MARINE...GALE WARNING UNTIL 9 PM EST THIS EVENING FOR ANZ231-232-250-
254>256.
GALE WARNING UNTIL 7 PM EST THIS EVENING FOR ANZ230-233>237-
251.
&&
SYNOPSIS...BELK/GAF
NEAR TERM...STRAUSS
SHORT TERM...BELK
LONG TERM...GAF
AVIATION...WTB/GAF/THOMPSON
MARINE...BELK/GAF
HYDROLOGY...
TIDES/COASTAL FLOODING...Hazardous weather outlook, Jan 25, 12:14 PM EST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1214 PM EST MON JAN 25 2010
MAZ002>010-012-014-015-026-NHZ011-012-015-261715-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
SOUTHERN WORCESTER MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
1214 PM EST MON JAN 25 2010
...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL
MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A WIND CHILL ADVISORY MAY BE NEEDED FRIDAY NIGHT AND EARLY SATURDAY
MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
CTZ002>004-MAZ011-013-016>019-021-RIZ001-003-008-261715-
HARTFORD CT-TOLLAND CT-WINDHAM CT-EASTERN HAMPDEN MA-
WESTERN NORFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN PLYMOUTH MA-
NORTHWEST PROVIDENCE RI-WESTERN KENT RI-BLOCK ISLAND RI-
1214 PM EST MON JAN 25 2010
...HIGH WIND WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...EASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...NORTHERN RHODE ISLAND AND
SOUTHERN RHODE ISLAND.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MAZ020-RIZ002-004>007-261715-
SOUTHERN BRISTOL MA-SOUTHEAST PROVIDENCE RI-EASTERN KENT RI-
BRISTOL RI-WASHINGTON RI-NEWPORT RI-
1214 PM EST MON JAN 25 2010
...HIGH WIND WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM EST THIS EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
FLASH FLOOD WATCH.
COASTAL FLOOD ADVISORY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MAZ022>024-261715-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-
1214 PM EST MON JAN 25 2010
...HIGH WIND WARNING IN EFFECT UNTIL 8 PM EST THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ231-232-250-254>256-261715-
CAPE COD BAY-NANTUCKET SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
1214 PM EST MON JAN 25 2010
...GALE WARNING IN EFFECT UNTIL 9 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
WEST TO NORTHWEST WIND GUSTS MAY APPROACH GALE FORCE ON THE OUTER
WATERS LATE FRIDAY OR FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ230-233>237-251-261715-
BOSTON HARBOR-VINEYARD SOUND-BUZZARDS BAY-RHODE ISLAND SOUND-
NARRAGANSETT BAY-BLOCK ISLAND SOUND-
MASSACHUSETTS BAY AND IPSWICH BAY-
1214 PM EST MON JAN 25 2010
...GALE WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jan 25, 11:38 AM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
1138 AM EST MON JAN 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1006 AM NON-TSTM WND DMG GRANBY 41.95N 72.78W
01/25/2010 HARTFORD CT AMATEUR RADIO
TREE AND WIRES DOWN.
1125 AM NON-TSTM WND DMG SOUTH WINDSOR 41.82N 72.62W
01/25/2010 HARTFORD CT AMATEUR RADIO
TREE DOWN ON WIRES ON BEAR HILL ROAD.
&&
JWD/AEDLocal storm report, Jan 25, 12:28 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
1228 PM EST MON JAN 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1006 AM NON-TSTM WND DMG GRANBY 41.95N 72.78W
01/25/2010 HARTFORD CT AMATEUR RADIO
TREE AND WIRES DOWN.
1125 AM NON-TSTM WND DMG SOUTH WINDSOR 41.82N 72.62W
01/25/2010 HARTFORD CT AMATEUR RADIO
TREE DOWN ON WIRES ON BEAR HILL ROAD.
1206 PM NON-TSTM WND DMG GLASTONBURY 41.70N 72.60W
01/25/2010 HARTFORD CT AMATEUR RADIO
TREE BRANCH DOWNED ON WIRES ON HIGH STREET.
1210 PM NON-TSTM WND DMG MARION 41.70N 70.76W
01/25/2010 PLYMOUTH MA AMATEUR RADIO
TREE DOWN ON COUNTY ROAD. PARTIAL ROAD CLOSURE.
1225 PM NON-TSTM WND DMG BOSTON 42.32N 71.07W
01/25/2010 SUFFOLK MA AMATEUR RADIO
TREE DOWN ON ROCKLAND STREET.
&&
JWD/AEDHigh Wind, Northwest Providence
- When
- January 25, 12:46 PM EST to 4:03 PM EST
- Where
- Northwest Providence forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 41.871, -71.579 (the zone’s center; the record gives no point)
A weather station at a spotter's home recorded a wind gust of 60 mph. A tree was downed in Cumberland on Nate Whipple Highway. In North Smithfield, a tree on Route 146 was downed.
High Wind, Western Kent
- When
- January 25, 2:23 PM EST to 3:40 PM EST
- Where
- Western Kent forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $50,000
- Reported by
- Amateur Radio
- Coordinates
- 41.673, -71.579 (the zone’s center; the record gives no point)
Many trees were downed in Coventry.
High Wind, Eastern Kent
- When
- January 25, 3:00 PM EST
- Where
- Eastern Kent forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.673, -71.579 (the zone’s center; the record gives no point)
The Automated Surface Observing System at T.F. Green State Airport recorded a wind gust of 58 mph. No damage was reported.
High Wind, Washington
- When
- January 25, 3:00 PM EST to 4:00 PM EST
- Where
- Washington forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 41.397, -71.620 (the zone’s center; the record gives no point)
A 51 mph wind gust was recorded on a home weather station. Trees were downed in Exeter and South Kingstown.
High Wind, Southeast Providence
- When
- January 25, 3:09 PM EST to 5:00 PM EST
- Where
- Southeast Providence forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Trained Spotter
- Coordinates
- 41.871, -71.579 (the zone’s center; the record gives no point)
A weather station at a spotter's home in Cranston recorded a wind gust of 51 mph. A tree in East Providence was downed. In Cranston, a telephone pole was downed. A 30 foot tall pine tree in Providence was downed.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in Iowa, January 25 to 26, 20101 death · $3.4 million · 45 events
- Flash Flooding and Flooding in Pennsylvania, January 25 to 26, 2010$810,000 · 15 events
- Flooding and High Wind in Massachusetts, January 25, 2010$601,000 · 60 kt wind · 11 events
- High Wind and Strong Wind in New Jersey, January 25, 2010$316,000 · 58 kt wind · 18 events
- Flash Flooding in New York, January 25, 2010$260,000 · 12 events
- Flooding in West Virginia, January 25, 2010$300,000 · 4 events
- Flash Flooding in Pennsylvania, January 25, 2010$140,000 · 8 events
- High Wind and Strong Wind in Pennsylvania, January 25, 2010$126,000 · 54 kt wind · 10 events
- Strong Wind in Connecticut, January 25, 2010$100,000 · 1 event
- High Wind in New York, January 25, 2010$100,000 · 54 kt wind · 1 event
- Flooding in New York, January 25 to 28, 2010$80,000 · 5 events
- Flood and Strong Wind in California, January 25 to 26, 2010$84,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 211561, 211563, 211564, 211565, 211562.